Alert archive / Maine / Beach Hazards Statements in 2024

Beach Hazards Statement 18, NWS Caribou, ME

August 1, 2024Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Aug 1, 2024, 3:07 PM EDT for Hancock County, Washington County, Maine. It took effect at Aug 2, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2024, 3:07 PM EDT (19:07 UTC)
In effect from
Aug 2, 2024, 8:00 AM EDT
Expired
Aug 2, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2024-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2024-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WHUS41 KCAR 011907
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
307 PM EDT Thu Aug 1 2024

MEZ029-030-020830-
/O.NEW.KCAR.BH.S.0018.240802T1200Z-240803T0000Z/
Coastal Hancock-Coastal Washington-
307 PM EDT Thu Aug 1 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...The warm air temperatures in the low to mid 80s may 
  cause people to underestimate the dangers of the very cold water
  temperatures. Water temperatures are currently only in the 
  upper 50s to near 60 degrees along the Hancock County coast with
  low to mid 50s along the Washington County coast.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...The cold temperatures can quickly cause hypothermia to
  anyone immersed in the water. Anyone on boats or paddlecraft
  should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

Sinko
2 follow-up statements
561 
WHUS41 KCAR 020637
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
237 AM EDT Fri Aug 2 2024

MEZ029-030-030000-
/O.CON.KCAR.BH.S.0018.240802T1200Z-240803T0000Z/
Coastal Hancock-Coastal Washington-
237 AM EDT Fri Aug 2 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the low to mid 80s may 
  cause people to underestimate the dangers of the very cold 
  water temperatures. Water temperatures are currently only in 
  the upper 50s to near 60 degrees along the Hancock County 
  coast with low to mid 50s along the Washington County coast.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...The cold temperatures can quickly cause hypothermia 
  to anyone immersed in the water. Anyone on boats or 
  paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
285 
WHUS41 KCAR 022350
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
750 PM EDT Fri Aug 2 2024

MEZ029-030-030100-
/O.EXP.KCAR.BH.S.0018.000000T0000Z-240803T0000Z/
Coastal Hancock-Coastal Washington-
750 PM EDT Fri Aug 2 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

The Beach Hazards Statement will be allowed to expire at 8 PM.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Aug 1, 12:18 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 1, 12:18 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1218 PM EDT Thu Aug 1 2024

.SYNOPSIS...
A trough of low pres will cross the area early this morning followed
by weak high pres this afternoon into tonight. A warm front will
approach on Friday and cross the area Friday night. A weak
trough of low pres will cross the area Saturday into Sunday
followed by a cold front on Monday.

&&

.NEAR TERM /THROUGH FRIDAY/...
12:18PM Update... Minor tweaks to adjust for the hi-res cams
and observation trends. Breaks of sunshine creating
1000-2000j/kg of SBCAPE and the shortwave trof is slowly working
over the area. PWATs remain in the 1.7-2.0 inch range from east
to west across the area but NW winds are drying the column
slowly. LIs are increasing to between -3 and -4 across the area
as we are arriving at the convective temperatures. Seeing echos
on CBW & GYX radar data showing that convection has begun.
Expecting isolated to scattered showers and thunderstorms this
afternoon mainly focused from Moosehead to Baxter to S.
Aroostook county and points southward. Fog is slowly lifting and
mixing out along the Downeast coast. Given the higher PWATs any
storms that do form today may produce brief heavy rainfall but
not expecting flooding impacts.

previous discussion
A warm and humid air mass remains across the region today as a
trough of low pressure, both at the surface and aloft, slowly
cross the region. Expect the chance for showers this morning as
the weakening surface trough crosses the region. These will exit
the region after daybreak. But more scattered showers and
thunderstorms are expected later this morning and this
afternoon, as the upper level trough remains across the region.
Precipitable water values will continue to range from 1.5 to 2.0
inches much of today, so locally heavy downpours are possible
with any showers or storms. Afternoon high temperatures will be
in the low to mid 80s across much of the region along with
continued uncomfortable humidity levels.

Tonight will be continued warm and humid. Any lingering early
evening scattered showers or isolated thunderstorms will give
way to partly cloudy skies overnight. Patchy fog will once again
be possible. lows tonight will fall into the mid to upper 60s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
We will be in the northern edge of a subtropical high pressure
system centered well east of the Southeast coast on Friday. The
southern high, combined with weak ridging aloft, will result in a
very warm and humid day with a partly to mostly sunny sky. High
temperatures in the mid to upper 80s combined with dew points in the
mid to upper 60s will result in heat indices from the upper 80s
north to the low 90s over the interior south. An isolated stray
shower is possible, especially over western areas. Otherwise, Friday
should be rain free across the area.

We will remain in a very warm and humid air mass Friday night with
weak flow. Lows will only drop into the mid and upper 60s. The humid
air will likely allow fog to form along the coast overnight.

We will be between the subtropical high way to the south and an
approaching cold front from the northwest on Saturday. A trough of
low pressure to our north will begin to push down over the area
ahead of the cold front. The slightly lower heights combined with
subtle upper air dynamics and some weak weather disturbances in the
flow will bring an increased chance for some spotty showers and
thunderstorms, mainly during the midday and afternoon. With weak
flow, both surface and aloft, and weak shear, severe storms are
currently not anticipated. However, precipitable water over 1.5
inches and slow storm movement may result in heavy downpours.
We'll have to keep watch for any flash flooding concerns.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The cold front will continue to approach Saturday night into Sunday
as we remain in a very warm and humid air mass. Both the GFS and NAM
indicate there may be some subtle disturbances continuing in the
flow although they are currently too weak and too poorly gridded for
the models to time this far out. A chance for showers and isolated
thunderstorms will continue Saturday night followed by a better
chance for showers and thunderstorms on Sunday ahead of the front.

The cold front will cross the area Sunday night. Both the GFS and
NAM are showing a chance for a weak low to form ahead of the front
on Sunday with the feature much stronger on the GFS but only weak on
the NAM. Showers, thunderstorms, and some bands of heavy rain are
possible Sunday night as the front pushes through.

A significantly cooler and drier air mass will follow the cold front
on Monday as high pressure builds in from the west. This will keep
temperatures in the 70s north and near 80 over interior Downeast
with sunshine mixed with a few cumulus clouds. Relatively cool and
dry weather should remain over the area Tuesday and Wednesday as
Canadian high pressure remains over the area.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
NEAR TERM: MVFR/IFR conditions are expected at the Aroostook
county terminals early this morning, then become VFR later this
morning through this afternoon.

LIFR/VLIFR, with conditions below airfield mins at times, will
impact KBGR/KBHB through about 13z, then gradually improve to
VFR/MVFR by late morning through this afternoon.

Scattered showers and isolated thunderstorms will impact the
terminals today. Expect VFR conditions this evening, with
possible IFR in patchy late night fog. South wind 5 to 10 kt
early, then west to northwest at 5 to 10 kt.

SHORT TERM:
Friday...VFR. Light SE wind

Friday night...VFR. Dropping to MVFR or IFR in fog along the coast.
Light SW wind.

Saturday...VFR to MVFR becoming VFR inland. IFR becoming VFR along
the coast. Light SW wind.

Saturday night...VFR dropping to MVFR and possibly IFR along the
coast. Light SW wind.

Sunday...IFR Downeast. MVFR north. Light SW wind.

Sunday night...MVFR to IFR. Light SW wind becoming NW.

Monday...MVFR becoming VFR. Light NW wind.

&&

.MARINE...
NEAR TERM: Winds/seas will remain below SCA levels through
tonight. Fog will reduce visibility to 1 NM or less early this
morning, then 1 to 3 NM this afternoon and tonight.

SHORT TERM:
Wind and seas are expected to be below SCA through this weekend
into early next week. The SSW wind around the Bermuda high will
result in a long period swell up to 4 ft late this weekend into
early next week. Humid air will result in fog over the waters
through the coming weekend. A cooler drier air mass will bring
much better vsby later Monday through Wednesday of next week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...TWD/Sinko
Short Term...Bloomer
Long Term...Bloomer
Aviation...TWD/Sinko/Bloomer
Marine...TWD/Sinko/Bloomer
Hazardous weather outlook, Aug 1, 9:02 AM EDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
902 AM EDT Thu Aug 1 2024

MEZ001>006-010-011-015>017-031-032-021315-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
902 AM EDT Thu Aug 1 2024

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms expected this afternoon. Any
storms may produce locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-021315-
Coastal Hancock-Coastal Washington-
902 AM EDT Thu Aug 1 2024

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-021315-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
902 AM EDT Thu Aug 1 2024

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.